Kansas, 2007

Hail in Kansas, March 9, 2007

March 9, 2007 · NWS ICT · 1 event in 1 county or zone

An isolated thunderstorm developed late in the afternoon. The storm was generally weak but did gather enough strength at one point to produce a report of penny sized (3/4) hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated thunderstorm developed late in the afternoon. The storm was generally weak but did gather enough strength at one point to produce a report of penny sized (3/4) hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 9, 4:47 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 9, 4:47 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CST FRI MAR 9 2007

.UPDATE...

.SHORT TERM...

LATE THIS AFTERNOON-EARLY THIS EVENING:
SCATTERED TSRA DEVELOPED OVER SE KS ALONG & S OF LINE FROM MOLINE TO
KCNU. MOVING SE25 TSRA SHOULD VACATE SE KS 6PM & HAVE ASSIGNED 20-30%
POPS TO THESE AREAS FOR THIS REASON. SPC CONSIDERING SVR THUNDERSTORM
WATCH FOR SE KS...NE OK...EXTREME SW MO & NW AR. WE SHALL KEEP ALL
PARTIES APPRISED AS TO CONVECTIVE TRENDS.

&&

.PREV DISCUSSION... /ISSUED 209 PM CST FRI MAR 9 2007/

DISCUSSION...

MAIN FORECAST PROBLEM FOR TODAYS PACKAGE WILL BE TIMING AND LOCATION
OF NEXT SYSTEM SLAMMING INTO THE WEST COAST.

TONIGHT:
FRONT WILL HAVE MOVED EAST OUT OF THE FORECAST AREA AND HIGH
PRESSURE WILL FILTER INTO THE PLAINS.  SKIES SHOULD REMAIN FAIRLY
CLEAR AND ALLOW FOR SOME ADDITIONAL RADIATIONAL COOLING ACROSS THE
WESTERN TWO THIRDS OF THE FORECAST AREA.  DEWPOINTS REMAIN SLIGHTLY
HIGHER IN THE EASTERN THIRD...SO LOWS WILL NOT DIP QUITE AS MUCH.

SATURDAY THROUGH SUNDAY:
AT THE SURFACE...HIGH PRESSURE WILL SLIDE TO THE EAST AS A SURFACE
LOW DEVELOPS WELL TO THE SOUTHWEST OF KANSAS.  ALL THE WHILE...AN
UPPER LOW WILL SLIDE DOWN THE LEE SIDE OF THE ROCKIES AND CLOSE OFF
IN THE WEST CENTRAL SECTIONS OF TEXAS.  THIS WILL PLACE OUR FORECAST
ARE WELL TO THE NORTH OF THE MAIN DYNAMICS...HOWEVER...ENOUGH WILL
BE PRESENT TO WARRANT THE CONTINUED MENTION OF PRECIPITATION
SATURDAY NIGHT INTO SUNDAY.

SUNDAY AND MONDAY:
KANSAS IS SETTING IN A TRANSITION ZONE LATE SUNDAY INTO MONDAY.  WE
SHOULD BEGIN TO SEE THE CLOUDS SLOWLY SLIDE SOUTHEAST OUT OF THE
FORECAST AREA AND SOME MODERATING WILL OCCUR AS ADDED SUNSHINE WILL
ALLOW TEMPERATURES TO REBOUND BACK INTO THE MIDDLE 60S ON MONDAY.

EXTENDED...TUESDAY THROUGH FRIDAY:
AS PREVIOUS FORECAST STATED...ZONAL FLOW WILL PREVAIL IN THE UPPER
LEVELS OF THE ATMOSPHERE WHILE WEAK SOUTHWEST FLOW OCCURS NEAR THE
SURFACE.  THIS PATTERN WILL HELP IN ADVETING SOME SLIGHTLY WARMER
AIR TO THE REGION FROM TUESDAY INTO THURSDAY.  HOWEVER...ON THURSDAY
A WEAK SURFACE BOUNDARY WILL SLIDE WOUTH ACROSS KANSAS AND GIVE THE
AREA A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM.  THE SYSTEM
MOVES THROUGH PRETTY QUICKLY AND COOLER CANADIAN AIR WILL FILTER IN
BEHIND THE SYSTEM FOR FRIDAY AND INTO SATURDAY.

CHANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    37  65  41  57 /   0  10  40  40
HUTCHINSON      36  65  40  57 /   0  10  40  30
NEWTON          36  64  40  57 /   0  10  40  30
ELDORADO        37  64  41  57 /   0  10  40  30
WINFIELD-KWLD   38  65  42  57 /   0  10  40  40
RUSSELL         34  64  37  59 /   0  10  40  20
GREAT BEND      36  65  38  58 /   0  10  40  30
SALINA          35  64  39  59 /   0  10  30  30
MCPHERSON       36  64  39  58 /   0  10  40  30
COFFEYVILLE     38  65  43  56 /  10  10  30  40
CHANUTE         36  64  42  56 /   0  10  30  40
IOLA            36  63  41  56 /   0  10  30  40
PARSONS-KPPF    38  64  43  56 /  10  10  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 9, 3:26 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CST FRI MAR 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
326 PM CST FRI MAR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM SATURDAY NIGHT
THROUGH SUNDAY ACROSS THE ENTIRE AREA. AT THIS TIME... THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The Tulsa radar (KINX), 148 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilson

When
March 9, 4:50 PM CST
Where
Wilson County, 5 mi N of Neodesha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.502, -95.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17861.